Survival Probability of a Random Walk Among a Poisson System of Moving Traps

  • Alexander Drewitz
  • Jürgen Gärtner
  • Alejandro F. Ramírez
  • Rongfeng Sun
Conference paper
Part of the Springer Proceedings in Mathematics book series (PROM, volume 11)


We review some old and prove some new results on the survival probability of a random walk among a Poisson system of moving traps on \({\mathbb{Z}}^{d}\), which can also be interpreted as the solution of a parabolic Anderson model with a random time-dependent potential. We show that the annealed survival probability decays asymptotically as e\({}^{-{\lambda }_{1}\sqrt{t}}\) for d = 1, as e\({}^{-{\lambda }_{2}t/\log t}\) for d = 2, and as e\({}^{-{\lambda }_{d}t}\) for d ≥ 3, where λ1 and λ2 can be identified explicitly. In addition, we show that the quenched survival probability decays asymptotically as e\({}^{-\tilde{{\lambda }}_{d}t}\), with \(\tilde{{\lambda }}_{d} > 0\) for all d ≥ 1. A key ingredient in bounding the annealed survival probability is what is known in the physics literature as the Pascal principle, which asserts that the annealed survival probability is maximized if the random walk stays at a fixed position. A corollary of independent interest is that the expected cardinality of the range of a continuous time symmetric random walk increases under perturbation by a deterministic path.


Random Walk Survival Probability Large Deviation Principle Jump Rate Poisson Random Variable 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



We thank Frank den Hollander for bringing [22] to our attention, Alain-Sol Sznitman for suggesting that we prove a shape theorem for the quenched survival probability, and Vladas Sidoravicius for explaining to us [16, Prop. 8], which we use to prove the positivity of the quenched Lyapunov exponent. A.F. Ramírez was partially supported by Fondo Nacional de Desarrollo Científico y Tecnológico grant 1100298. J. Gärtner, R. Sun, and partially A.F. Ramírez were supported by the DFG Forschergruppe 718 Analysis and Stochastics in Complex Physical Systems.


  1. 1.
    Antal, P.: Trapping problem for the simple random walk. Dissertation ETH, No 10759 (1994)Google Scholar
  2. 2.
    Antal, P.: Enlargement of obstacles for the simple random walk. Ann. Probab. 23, 1061–1101 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Biskup, M., König, W.: Long-time tails in the parabolic Anderson model with bounded potential. Ann. Probab. 29, 636–682 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Bolthausen, E.: Localization of a two-dimensional random walk with an attractive path interaction. Ann. Probab. 22, 875–918 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Bramson, M., Lebowitz, J.: Asymptotic behavior of densities for two-particle annihilating random walks. J. Statist. Phys. 62, 297–372 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Cox, T., Griffeath, D.: Large deviations for Poisson systems of independent random walks. Z. Wahrsch. Verw. Gebiete 66, 543–558 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Donsker, M., Varadhan, S.R.S.: Asymptotics for the Wiener sausage. Comm. Pure Appl. Math. 28, 525–565 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Donsker, M., Varadhan, S.R.S.: On the number of distinct sites visited by a random walk. Comm. Pure Appl. Math. 32, 721–747 (1979)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Evans, L.C.: Partial differential equations, 2nd edn. Graduate Studies in Mathematicsm, vol. 19. American Mathematical Society, Providence, RI (2010)Google Scholar
  10. 10.
    Feller, W.: An introduction to probability theory and its applications, vol. II. Wiley, New York (1966)zbMATHGoogle Scholar
  11. 11.
    Gärtner, J., den Hollander, F.: Intermittency in a catalytic random medium. Ann. Probab. 34, 2219–2287 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Gärtner, J., König, W.: The parabolic Anderson model. Interacting Stochastic Systems, pp. 153–179. Springer, Berlin (2005)Google Scholar
  13. 13.
    Gärtner, J., den Hollander, F., Maillard, G.: Intermittency on catalysts. Trends in Stochastic Analysis, pp. 235–248, London Math. Soc. Lecture Note Ser., vol. 353. Cambridge University Press, Cambridge (2009)Google Scholar
  14. 14.
    Gärtner, J., den Hollander, F., Maillard, G.: Quenched Lyapunov exponent for the parabolic Anderson model in a dynamic random environment. In: Probability in Complex Physical Systems. Springer, Heidelberg, pp. 159–193 (2012)Google Scholar
  15. 15.
    Kesten, H., Sidoravicius, V.: Branching random walks with catalysts. Electron. J. Probab. 8, 1–51 (2003)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Kesten, H., Sidoravicius, V.: The spread of a rumor or infection in a moving population. Ann. Probab. 33, 2402–2462 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Lawler, G.F.: Intersections of Random Walks. Birkhäuser Boston (1996)Google Scholar
  18. 18.
    Liggett, T.: An improved subadditive ergodic theorem. Ann. Probab. 13, 1279–1285 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Moreau, M., Oshanin, G., Bénichou, O., Coppey, M.: Pascal principle for diffusion-controlled trapping reactions. Phys. Rev. E 67, 045104(R) (2003)Google Scholar
  20. 20.
    Moreau, M., Oshanin, G., Bénichou, O., Coppey, M.: Lattice theory of trapping reactions with mobile species. Phys. Rev. E 69, 046101 (2004)CrossRefGoogle Scholar
  21. 21.
    Peres, Y., Sinclair, A., Sousi, P., Stauffer, A.: Mobile geometric graphs: Detection, coverage and percolation. Proceedings of the 22nd ACM-SIAM Symposium on Discrete Algorithms (50DA), 412–428 (2011)Google Scholar
  22. 22.
    Redig, F.: An exponential upper bound for the survival probability in a dynamic random trap model. J. Stat. Phys. 74, 815–827 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Spitzer, F.: Principles of Random Walk, 2nd edn. Springer, Berlin (1976)zbMATHCrossRefGoogle Scholar
  24. 24.
    Sznitman, A.S.: Brownian Motion, Obstacles and Random Media. Springer, Berlin (1998)zbMATHGoogle Scholar
  25. 25.
    Varadhan, S.R.S.: Large deviations for random walks in a random environment. Comm. Pure Appl. Math. 56, 1222–1245 (2003)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Alexander Drewitz
    • 1
  • Jürgen Gärtner
    • 2
  • Alejandro F. Ramírez
    • 3
  • Rongfeng Sun
    • 4
  1. 1.Departement MathematikEidgenössische Technische Hochschule ZürichZürichSwitzerland
  2. 2.Institut für MathematikTechnische Universität BerlinBerlinGermany
  3. 3.Facultad de MatemáticasPontificia Universidad Católica de ChileSantiagoChile
  4. 4.Department of MathematicsNational University of SingaporeSingaporeSingapore

Personalised recommendations